Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Mom2Boys

Just Diagnosed

Recommended Posts

I am 43 and was diagnosed last week but have likely been showing symptoms for over a decade.  I have seen multiple neurologists due to balance problems and gait issues but none mentioned PD until my recent visit with a body movement specialist.  I am relieved to finally know what my issues relate to but scared also and trying to live in the now.  My neurologist strongly advised yoga which I have been doing and plan to continue.  I am scheduled to have a DaT Scan next week, and then will start with a low dosage agonist (rupinole?) after that. I am wondering if anyone has any words of wisdom or advice?  I do not have a tremor, but my balance is pretty unsteady and people are constantly asking me if I am ok. I am trying to keep things in perspective but feel a bit overwhelmed.  Thanks for listening!

Share this post


Link to post
Share on other sites

Hi Mom2Boys.  I'm sorry about your diagnosis.  All of us here understand how devastating receiving a PD diagnoses can be.  Just breath.  I'm glad you found us.  Remember, the day of diagnoses is the worst day.  After that, you find your bearings and come to understand that not all is lost.  Learn all you can about PD.  The more knowledge you have, the less fear there will be.   Living in the now is perfect and yoga will help with your balance issues.  Hang in there and ask us any questions you may have. 

  • Thanks 1

Share this post


Link to post
Share on other sites

Breathe. It's a process. Educate yourself but don't go down the internet rabbit hole. You are going to be ok. Yoga is good-all exercise is key! exercise is just as important as the meds. Feel free to message anytime. Be present and live for today! 

 

LAD

  • Thanks 1

Share this post


Link to post
Share on other sites

Had my DaT Scan yesterday and the results were consistent with the clinical diagnosis of PD.  Started ReQuip today (2mg) and am so sleepy I can barely function.  The nurse told me I could take it at night.  Wondering if that would help my symptoms during the day?? I have no nighttime symptoms.

Share this post


Link to post
Share on other sites

Good morning M2Boys,

I've travelled this trail.  

1. Keep in touch with LAD above.  She could be a wonderful guide for you.

2. Requip is an agonist and there is much to find out about that class of drugs. 

3.  Be very careful with Requip in your system. I was on it for about three years a long time ago.  I have fallen asleep with a hot tea cup in my hands, listening to someone tell me something and driving was not safe when I look back upon those days..  It doesn't affect everyone the same but I think it was not a good choice for me.

Be strong, yoga is good for lots of things. Stay positive.

All the best to you, jb

  • Like 2
  • Thanks 1

Share this post


Link to post
Share on other sites

I know you've only been on Requip for 9 days or so, but do yourself a favor and keep a written log of all symptoms, and side effects for the next several months.  Include in that things like the time you went to bed, about how long it took to fall asleep, time you wake up, what you eat and when, how you feel at various points of the day, any new behaviors or changes to previous patterns, and so on.  Have your husband also keep a log of his observations of you. 

 

It can sometimes take several weeks for any change (like starting a new medication) to fully stabilize, so just make the observations and unless something really freaks you out don't pass judgments until at least 3 weeks in.  Just as an example, my MDS had me try Azilect right after my official diagnosis.  That is an MAO-B inhibitor, not an agonist, so don't take this as any indication of what you might experience (for that matter, if your doc has you try Azilect you probably won't have this experience).  This is merely an illustration of how things can take a little while to know how they'll affect you.  I didn't perceive any changes until about 2 weeks after I started, but then I began to notice bad problems like confusion, short term memory problems and agitation.  By 3 weeks in I was beginning to hallucinate.  A few days later I told my MDS what was happening and she ordered me to stop right away.  

 

Dopamine agonists can cause some disturbing side effects in some people and if you happen to be one of those keeping that log will make it easy to identify those problems and determine if you need to try a reduced dose, try different agonist, or drop agonists altogether.  

 

Even if you never develop the bad side effects (e.g. impulsive behaviors, sleep attacks) keeping track of symptoms and what not can help a lot in terms of fine tuning doses, and timing of doses.  It can be a very iterative process to get from diagnosis to stabilized medication regimes.  

 

If at any time things just aren't working for you then your doctor should be willing to make changes.  That may mean going to a higher dose, going to more frequent dosing, changing medications, or other things like increasing exercise and doing specific therapies for various physical issues common with PD.  

 

Over time you may chose to maintain that log, cut back on the intensity of the logging, or stop it altogether.  But, whether you stick with Requip or not, eventually you'll find that things are changing and your goalposts are not longer where they used to be.  I was diagnosed 2 years ago (I was 38 at the time, so I'm 40 now).  At that time I started on Sinemet and after the initial titration I ended up taking 1.5 tabs 3 times per day.  After a while I was having real problems with being sleepy at around 3PM.  Didn't seem to matter much if I'd had a high carb lunch or a high protein lunch, or if I'd slept well or poorly the previous night.  So my doc actually had me cut back my mid-day dose to just 1 tab.  That did the trick for probably a year.  Then I started getting really sleepy mid-day again.  So we tried changing meds to Rytary (an extended release version on Sinemet).  That worked fantastically at the equivalent dose to my previous 1.5 tabs of Sinemet for about 6-7 months.  However, in the last couple of months it has become obvious that my tremors are getting worse as that dose is no longer sufficient.  I've rescheduled my next appointment that was originally in January for mid-November (and I might move it up again if I can depending on a completely different health issue).  I expect that I'll get a new prescription for a higher dose of Rytary.  How much higher I don't know, but I do know that whatever she suggests, if it takes a multi-stage titration to get there I'll likely extend the time I'm at each step of that process to see where I get back to good symptom control.  And then even if there are additional steps left that she suggested I take, I won't.  Until things change again and I need to.  That way I'm not taking any more medication than I absolutely need to take.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×